Texas, 2021

Heat in Texas, August 9 to 10, 2021

August 9 to 10, 2021 · NWS FWD · 26 events in 26 counties and zones

Heat Index values across roughly the northern and eastern parts of the region reached 105-110 degrees in the afternoon hours of the 9th and 10th.

Where it happened

Every event with a place to put it; 26 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Heat Index values across roughly the northern and eastern parts of the region reached 105-110 degrees in the afternoon hours of the 9th and 10th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Aug 9, 4:22 AM CST, 6 hours 38 minutes earlier.

Area forecast discussion, Aug 9, 4:22 AM CST, 6 hours 38 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
522 AM CDT Mon Aug 9 2021

...New Short Term, Aviation...

.SHORT TERM... /NEW/
Update:
Stratus continues to work northward from the Hill Country early
this morning. These low clouds will only be temporary and have
little influence on afternoon high temperatures.

No significant changes are needed to the current forecast (See
discussion below).

79

Previous Discussion:
/Through Monday/

High pressure aloft and a continuous fetch of Gulf moisture will
result in hot and humid weather early this week. Lows tonight
will range from the mid 70s to around 80. Afternoon temperatures
Monday will be in the mid 90s in the east with upper 90s to near
104 across the central and western zones. Afternoon heat index
values will soar between 105 and 108 degrees across all but the
southwest zones; therefore, we will maintain the current Heat
Advisory starting at noon Monday. One saving grace will be
southerly breezes in the 10 to 20 mph range which will offer some
minor relief from the heat.

The only precipitation expected in the short term portion of the
forecast will be a slight chance of afternoon storms across the
southeast zones where moisture will be most abundant and the sea
breeze will make a brief appearance.

79

&&

.LONG TERM... /Issued 347 AM CDT Mon Aug 9 2021/
/Tuesday onward/

Strong mid-level ridging will persist through the upcoming week,
leading to continued hot and dry weather. Deep southerly flow at
the surface will keep dewpoint values in the upper 60s to lower
70s. This combination of strong subsidence aloft and elevated
humidity values at the surface will lead to afternoon heat index
values meeting/exceeding Heat Advisory criteria for portions of
the FWD CWA through at least Wednesday.

Confidence in the forecast for the weekend remains low. The
deterministic models continue to show the possibility that the
mid-level ridge will breakdown and allow a shortwave trough aloft
to dig into the region. The ECMWF model is the most aggressive
model with respect to this scenario, though the GFS and Canadian
models show it to a degree. The details remain highly uncertain,
but we may see a modest uptick in precipitation chances as well as
near to below normal temperatures returning by the weekend. For
now, there is no real obvious solution towards which to lean, so
the official forecast continues to be very near the NBM.

Godwin

&&

.AVIATION... /NEW/
/12Z TAFs/

Patchy stratus between 1500 and 2500 ft continues to move
northward across the region this morning. Some temporary MVFR
ceilings are possible at all TAF sites through mid morning with
all low clouds lifting by mid morning and eventually scattering
out. A similar pattern will likely result in the redevelopment of
low clouds overnight/early Tuesday morning.

A breezy south wind will prevail through tonight at speeds between
12 and 17 knots along with some gusts near 25 knots.

79

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    98  79  99  78  99 /   0   0   0   0   0
Waco                98  77  98  76  98 /   0   0   0   0   0
Paris               95  77  96  77  96 /   0   0   0   0   0
Denton              99  77  99  76  99 /   0   0   0   0   0
McKinney            97  77  97  77  97 /   0   0   0   0   0
Dallas              98  80  98  80  99 /   0   0   0   0   0
Terrell             96  77  96  76  96 /   0   0   0   0   0
Corsicana           96  77  97  76  97 /   5   0   0   0   0
Temple              97  76  97  74  97 /   5   0   5   0   0
Mineral Wells       98  75  98  74  98 /   0   0   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from noon today to 8 PM CDT Tuesday for TXZ091>095-
100>107-115>123-131>135-144>148-158>162-174-175.

&&
Hazardous weather outlook, Aug 9, 4:34 AM CST, 6 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
534 AM CDT Mon Aug 9 2021

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-101045-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
534 AM CDT Mon Aug 9 2021

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Today and Tonight.
Isolated thunderstorms will be possible across parts of Central Texas
this afternoon. Any thunderstorms that develop will be capable of
producing occasional cloud-to-ground lightning strikes and brief
heavy downpours.

Hot conditions will continue today with afternoon heat index values
of 105 to 109 degrees likely across much of the region.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Hot conditions will persist through the rest of the week with heat
index values likely to exceed 105 degrees in some locations through
at least Wednesday.

Low thunderstorm chances may return this weekend.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

26 heat. Local standard time, as filed.

Heat, Montague

When
August 9, 11:00 AM CST to 6:00 PM CST
Where
Montague forecast zone
Reported by
Official NWS Observations
Coordinates
33.676, -97.725 (the zone’s center; the record gives no point)

Heat Index values reached 105-110 degrees in the afternoon hours of the 9th.

Heat, Cooke

When
August 9, 11:00 AM CST to 6:00 PM CST
Where
Cooke forecast zone
Reported by
Official NWS Observations
Coordinates
33.639, -97.213 (the zone’s center; the record gives no point)

Heat Index values reached 105-110 degrees in the afternoon hours of the 9th.

Heat, Grayson

When
August 9, 11:00 AM CST to 6:00 PM CST
Where
Grayson forecast zone
Reported by
Official NWS Observations
Coordinates
33.627, -96.678 (the zone’s center; the record gives no point)

Heat Index values reached 105-110 degrees in the afternoon hours of the 9th.

Heat, Fannin

When
August 9, 11:00 AM CST to 6:00 PM CST
Where
Fannin forecast zone
Reported by
Official NWS Observations
Coordinates
33.594, -96.107 (the zone’s center; the record gives no point)

Heat Index values reached 105-110 degrees in the afternoon hours of the 9th.

Heat, Young

When
August 9, 11:00 AM CST to 6:00 PM CST
Where
Young forecast zone
Reported by
Official NWS Observations
Coordinates
33.177, -98.688 (the zone’s center; the record gives no point)

Heat Index values reached 105-110 degrees in the afternoon hours of the 9th.

Heat, Jack

When
August 9, 11:00 AM CST to 6:00 PM CST
Where
Jack forecast zone
Reported by
Official NWS Observations
Coordinates
33.234, -98.172 (the zone’s center; the record gives no point)

Heat Index values reached 105-110 degrees in the afternoon hours of the 9th.

Heat, Stephens

When
August 9, 11:00 AM CST to 6:00 PM CST
Where
Stephens forecast zone
Reported by
Official NWS Observations
Coordinates
32.736, -98.836 (the zone’s center; the record gives no point)

Heat Index values reached 105-110 degrees in the afternoon hours of the 9th.

Heat, Palo Pinto

When
August 9, 11:00 AM CST to 6:00 PM CST
Where
Palo Pinto forecast zone
Reported by
Official NWS Observations
Coordinates
32.753, -98.313 (the zone’s center; the record gives no point)

Heat Index values reached 105-110 degrees in the afternoon hours of the 9th.

Heat, McLennan

When
August 9, 11:00 AM CST to 6:00 PM CST
Where
McLennan forecast zone
Reported by
Official NWS Observations
Coordinates
31.552, -97.202 (the zone’s center; the record gives no point)

Heat Index values reached 105-110 degrees in the afternoon hours of the 9th.

Heat, Wise

When
August 9, 11:00 AM CST to 6:00 PM CST
Where
Wise forecast zone
Reported by
Official NWS Observations
Coordinates
33.216, -97.654 (the zone’s center; the record gives no point)

Heat Index values reached 105-110 degrees in the afternoon hours of the 9th.

Heat, Denton

When
August 9, 11:00 AM CST to August 10, 6:00 PM CST
Where
Denton forecast zone
Reported by
Official NWS Observations
Coordinates
33.205, -97.117 (the zone’s center; the record gives no point)

Heat Index values reached 105-110 degrees in the afternoon hours of the 9th and 10th.

Heat, Collin

When
August 9, 11:00 AM CST to August 10, 6:00 PM CST
Where
Collin forecast zone
Reported by
Official NWS Observations
Coordinates
33.188, -96.572 (the zone’s center; the record gives no point)

Heat Index values reached 105-110 degrees in the afternoon hours of the 9th and 10th.

Heat, Hunt

When
August 9, 11:00 AM CST to August 10, 6:00 PM CST
Where
Hunt forecast zone
Reported by
Official NWS Observations
Coordinates
33.124, -96.085 (the zone’s center; the record gives no point)

Heat Index values reached 105-110 degrees in the afternoon hours of the 9th and 10th.

Heat, Tarrant

When
August 9, 11:00 AM CST to August 10, 6:00 PM CST
Where
Tarrant forecast zone
Reported by
Official NWS Observations
Coordinates
32.772, -97.291 (the zone’s center; the record gives no point)

Heat Index values reached 105-110 degrees in the afternoon hours of the 9th and 10th.

Heat, Dallas

When
August 9, 11:00 AM CST to August 10, 6:00 PM CST
Where
Dallas forecast zone
Reported by
Official NWS Observations
Coordinates
32.767, -96.778 (the zone’s center; the record gives no point)

Heat Index values reached 105-110 degrees in the afternoon hours of the 9th and 10th.

Heat, Rains

When
August 9, 11:00 AM CST to August 10, 6:00 PM CST
Where
Rains forecast zone
Reported by
Official NWS Observations
Coordinates
32.870, -95.793 (the zone’s center; the record gives no point)

Heat Index values reached 105-110 degrees in the afternoon hours of the 9th and 10th.

Heat, Rockwall

When
August 9, 11:00 AM CST to August 10, 6:00 PM CST
Where
Rockwall forecast zone
Reported by
Official NWS Observations
Coordinates
32.898, -96.408 (the zone’s center; the record gives no point)

Heat Index values reached 105-110 degrees in the afternoon hours of the 9th and 10th.

Heat, Kaufman

When
August 9, 11:00 AM CST to August 10, 6:00 PM CST
Where
Kaufman forecast zone
Reported by
Official NWS Observations
Coordinates
32.599, -96.288 (the zone’s center; the record gives no point)

Heat Index values reached 105-110 degrees in the afternoon hours of the 9th and 10th.

Heat, Van Zandt

When
August 9, 11:00 AM CST to August 10, 6:00 PM CST
Where
Van Zandt forecast zone
Reported by
Official NWS Observations
Coordinates
32.564, -95.836 (the zone’s center; the record gives no point)

Heat Index values reached 105-110 degrees in the afternoon hours of the 9th and 10th.

Heat, Henderson

When
August 9, 11:00 AM CST to August 10, 6:00 PM CST
Where
Henderson forecast zone
Reported by
Official NWS Observations
Coordinates
32.212, -95.854 (the zone’s center; the record gives no point)

Heat Index values reached 105-110 degrees in the afternoon hours of the 9th and 10th.

Heat, Leon

When
August 9, 11:00 AM CST to August 10, 6:00 PM CST
Where
Leon forecast zone
Reported by
Official NWS Observations
Coordinates
31.297, -95.996 (the zone’s center; the record gives no point)

Heat Index values reached 105-110 degrees in the afternoon hours of the 9th and 10th.

Heat, Robertson

When
August 9, 11:00 AM CST to August 10, 6:00 PM CST
Where
Robertson forecast zone
Reported by
Official NWS Observations
Coordinates
31.027, -96.513 (the zone’s center; the record gives no point)

Heat Index values reached 105-110 degrees in the afternoon hours of the 9th and 10th.

Heat, Navarro

When
August 10, 11:00 AM CST to 6:00 PM CST
Where
Navarro forecast zone
Reported by
Official NWS Observations
Coordinates
32.047, -96.472 (the zone’s center; the record gives no point)

Heat Index values reached 105-110 degrees in the afternoon hours of the 10th.

Heat, Freestone

When
August 10, 11:00 AM CST to 6:00 PM CST
Where
Freestone forecast zone
Reported by
Official NWS Observations
Coordinates
31.705, -96.149 (the zone’s center; the record gives no point)

Heat Index values reached 105-110 degrees in the afternoon hours of the 10th.

Heat, Falls

When
August 10, 11:00 AM CST to 6:00 PM CST
Where
Falls forecast zone
Reported by
Official NWS Observations
Coordinates
31.253, -96.936 (the zone’s center; the record gives no point)

Heat Index values reached 105-110 degrees in the afternoon hours of the 10th.

Heat, Milam

When
August 10, 11:00 AM CST to 6:00 PM CST
Where
Milam forecast zone
Reported by
Official NWS Observations
Coordinates
30.786, -96.977 (the zone’s center; the record gives no point)

Heat Index values reached 105-110 degrees in the afternoon hours of the 10th.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 979487, 979488, 979489, 979490, 979491, 979492, 979493, 979494, 979495, 979496, 979497, 979498, 979499, 979500, 979501, 979502, 979503, 979504, 979505, 979506, 979507, 979508, 979509, 979510, 979511, 979512.